can an 11yr old have bipolar? My son has been diagnosed with ADHD, mood disorder, and possible Asperger's Syndrome. Lately we are trying to decrease Abilify and titrate Carbotral. So far he is extremely(manic), aggressive and violent in the afternoons. my question i guess is, do mood stabilizers wear off at some point in the day?
Its rare but possible for a child to have bipolar disorder. If he is diagnosed with Asperger's that is a developmental disability and although those can have behavioral problems that can be severe they don't generally respond to medication like psychiatric disabilities such as bipolar or ADHD but both diagnoses can occur together. They need to provide specific diagnoses as for follow up and treatment and you should discuss this further with them. As for Asperger's cognitive behavioral therapy can be quite helpful. Regardless of what they are treating any decrease in the dose of Abilify would lead to it being less effective so that should be discussed with a psychiatrist and as Tegretol (one of the names for the medication you are speaking of) that medication has a short half life (time it remains in the blood stream) so it can easily run out during the day and the dosage and titration and spacing of it should be discussed with a psychiatrist to prevent this from happenning.
Abilify was just proven to treat the aggressiveness/irritability associated with autism spectrum disorders.
ABA has been a Godsend for my son (he was dx as severely autistic at 26 months old, and boy oh boy have we had behavioral/aggression issues).
That being said, when my son is on medication, he has weird reactions. Ibuprofen makes him crazy hyper (my daughter too). Steroids he is an absolute nightmare. I have bruises on me right now all up and down my arms from the related biting from croup-necessitated steroid use. Ugh.
Keep in mind also that your son is likely holding it all together during the day and falling apart at night when he just can't do it anymore. Kids with ASD's end up having to work so darn hard just to make it work that once they can relax they melt down.
So, if the Abilify level is going down, and it's being used to treat the irritability and aggression... if he goes lower than the dose needed to treat it, he will have an increase in the behaviors.
I was recently asking my psychiatrist the same question ( about the mood-stabilizer wearing off) she didn't give me an exact answer but from my experience..... I was taking three 900mg lithium and by about 4 pm I felt like death warmed over. She switched me to extended relief and I haven't felt better. So, I'm pretty sure that it's possible and I know for a fact that with me, the evenings and the afternoons are the worst for me as a person with bi-polar disorder.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.